Forums


Symptoms

Rapid onset of new symptoms

  • By Karen

    Hi, I just wanted to ask if anyone has experience of information related to rapid onset of new symptoms. I have been taking methotrexate for nine weeks, I have not had any improvement in symptoms and in fact seem to be getting worse. I was unable to take prednisone due to severe swelling in my feet after four days, so I have been taking celebrex 400mg per day which has achieved a reasonable reduction in pain. I recently reduced this to 200mg per day only to be hit by a terrible flare. So I think I will be returning to 400mg per day for now..

    Anyway, for the last few weeks, I have noticed very obvious new symptoms going on. I am going to have to use some childish terminology to explain as I can’t find any other words that describe it. My wrists and ankles have started to “crack” and are very sore and “itchy” inside. My hips and knees have started to “pop” and my shoulders are clunking alot on movement. My neck has become “sticky” and when I turn and move my head it feels sort of stuck and makes creaking sounds. Today the pain in my neck has led to a migraine which has flattened me.

    I wonder if these sudden worsening of symptoms are related to methotrexate treatment, and will ease off? Or can symptoms suddenly worsen in this way? I have a rheumatologist review in three weeks, but feel as if I’m losing my way a bit at the moment.

    Any advice would be greatly appreciated.

    Kind regards
    Karen

    Reply Created with Sketch. reply
  • By Andrew Lumpe, PhD Moderator

    Karen, sorry for your rapid increase in symptoms. It’s common for RA impacted joints to crack and pop. It even has a medical name called crepitus. Stickiness of joints is called gelling and can be caused by the thickening of the fluid surrounding the joints. It can take weeks or months for methotrexate to start working. It might be a good idea to give your rheumy a call and let them know what’s going on.

    Reply Created with Sketch. reply
  • By Karen

    Thank you Andrew, I appreciate your reply.

    Crepitus sounds as bad as it feels! I am really amazed at how quickly this illness can change and worsen. Trying to be patient and not afraid but it’s rather challenging. Thank you for providing this supportive community forum.

    Best regards,
    Karen

    Reply Created with Sketch. reply
  • By Sharon Fritz

    I was told a few months ago and all of a sudden everything is getting worst. It is scary. will the meds stop this from getting worse? Methotrexate and Hydroxychloroquine. Thank you.

    Reply Created with Sketch. reply
  • By Kelly Mack Moderator

    Hi Sharon, very sorry to hear about your RA getting worse. I suggest contacting your doctor immediately as he may need to either adjust your dosages or change your medications. Increased activity/problems can be a sign of greater activity of the disease, which may require a more aggressive treatment response. Best, Kelly (Site Moderator)

    Reply Created with Sketch. reply
    • By Kelly Mack Moderator

      Hi Sharon, May seems a long way off to me. Even if you can’t see your doctor, calling to say you are doing worse may lead to increasing your medication or another adjustment. My feeling is if you’ve been feeling worse for more than a week, it’s a good idea to talk to the doctor. Hope this helps. -Kelly

      Reply Created with Sketch. reply
  • By Karen

    Hi Sharon, how long have you been on the medication? My experience sounds very similar to yours. I’ve been on methotrexate for over three months now and I am worse than ever. Not sure if the worsening symptoms are related to the medication (eg. intolerant) or in spite of the medication (eg. it’s not working). I am off to the rheumatologist tomorrow. I would be inclined to contact their office and see if you need an early review. I also saw my GP a couple of months ago to let them know what was going on and they were able to give me some celebrex to help keep me moving in the interim.
    It’s no fun at all and I wish you all the best at this difficult time.
    Kind regards, Karen

    Reply Created with Sketch. reply
  • By Sharon Fritz

    thanks so much. I am on Alendronate 70mg 1 per week and Hydroxychloroquine 200 mg twice a day. Do you guys know any thing about these drugs? Thanks Sharon

    Reply Created with Sketch. reply
  • By Kelly Mack Moderator

    Hi Sharon, I don’t know the first one but the second was a longstanding drug for me for awhile before I had to switch treatments. Sounds like you may need some different, more aggressive medications. Definitely talk with your doctor as soon as you can. Best, Kelly

    Reply Created with Sketch. reply
  • By Sharon Fritz

    Good morning I did call my doctor and he called in a script for Prednisone and I got it and found out it was a steroid, I can’t take them. He said when he see’s me in 3 weeks he might put me on Methotrexate. I just found out about this and don’t know much about it. thank you so much for your concern.

    Reply Created with Sketch. reply
  • By Kelly Mack Moderator

    Hi Sharon, sorry to hear your can’t take the prednisone. Really hope the methotrexate helps. Just a heads up that it can take some time before it works. In my case, it was about a month before I felt methotrexate was helping. Hoping you feel better soon. -Kelly

    Reply Created with Sketch. reply
  • By Sharon Fritz

    thanks, Now they are sending me to a spine Dr. My MRI showed a compressed facture with a lot of arthritis. I broke my back a long time ago,20 years or so. Hope it is not new! When I broke my back is when the Fibromyaliga started. Thanks for telling about the meds. You are very helpful.

    Reply Created with Sketch. reply
  • By Kelly Mack Moderator

    Good luck with the spine doctor. Really hope they help. Glad I could help with my experience about medications. Let us know if you have other questions we can help with. Hoping you feel better soon. Best, Kelly

    Reply Created with Sketch. reply
  • By Sharon Fritz

    HI Can I asked anyone if they sometimes just feel sick and dizzy. Maybe out of balance. I have been feeling bad today and just want to lay down. When I get up I feel sick and off balance. I don’t know if it could be RA or fibro. It has happened before and just goes away on its own.

    Reply Created with Sketch. reply
  • By SuzanneF

    Hi Sharon – I always think that 2 plus 2 equals four. I stay very logical with new meds. If I start a new med and all of a sudden my symptoms get worse and I start having headaches or breakouts on my hands – I suspect the medication right way. If I start throwing up and I haven’t thrown up along the way until I started the new med, I suspect the med. If it is possible I stop the new medicine and see if the symptoms are less or go away. I could literally spend thousands and thousands on tests from specialists chasing down symptoms caused by caustic medicines. You have to figure out whether you are willing to do that, if your insurance will allow you to do that and if you can afford the co-pays. The medicines they give for RA are hard on the body. Infections and odd things become the norm. Keep in mind that some of the meds started out as chemo drugs. Communication with your Rheumatologist is vital and you need to find one who you can do this with. Everyone reacts differently to the disease and the treatments. Nothing makes me more furious than a doctor saying “that never happens with that med”. Excuse me – it just did why would I lie? Stop and start – if the symptom goes – its a side effect to me.

    Reply Created with Sketch. reply
  • By Sharon Fritz

    Well the test showed an infection in in the tummy lining, they will call with the results in a few days. I have had stomach problems like this for years. So don’t know if its the meds or not. Thanks for writing.

    Reply Created with Sketch. reply
  • By Mariah Z. Leach Moderator

    Hi Sharon ~

    Glad to hear that you are getting some answers – I hope that the test results provide more. It may help to keep a list of your questions to ask next time you see your doctor. Hang in there!

    ~Mariah~ (Site Moderator)

    Reply Created with Sketch. reply